Nebraska, 2008

Flash Flood and Hail in Nebraska, June 27, 2008

June 27, 2008 · NWS OAX · 11 events in 3 counties and zones

A bow echo that developed northwest of Omaha produced a 3 to 7 mile wide swath of significant damage surrounded by a larger area of lesser damage from about 40 miles northwest of Omaha to 50 miles to the southeast. Wind speeds in the core of the damage path were measured at 77 mph at the NWS in Valley before the wind equipment failed.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
1
Property damage
$53 million
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A bow echo that developed northwest of Omaha produced a 3 to 7 mile wide swath of significant damage surrounded by a larger area of lesser damage from about 40 miles northwest of Omaha to 50 miles to the southeast. Wind speeds in the core of the damage path were measured at 77 mph at the NWS in Valley before the wind equipment failed. A private citizen reportedly measured 98 mph winds on their home weather equipment in far west Omaha. A storm survey done by the NWS estimated that the more significant damage was caused by straight-line winds which reached speeds of 100 to 115 mph in some areas.

The damage swath started in north central Saunders and south central Dodge counties and ended in southern Pottawattamie and northern Mills counties. Numerous trees were snapped or uprooted along the path of the significant damage along with snapped power and street light poles and scattered house and outbuilding damage. Corn and other crops in the path were shredded nearly to the ground.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 27, 1:54 PM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Jun 27, 1:54 PM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
254 PM CDT FRI JUN 27 2008

.DISCUSSION...
SHORT TERM FORECAST CONCERNS WILL BE THE WEATHER ASSOCIATED WITH
THE CLOSED LOW MOVING INTO ND AND DROPPING SOUTHEAST INTO UPR
MISSISSIPPI VALLEY REGION THROUGH TONIGHT...BREEZY AND COOLER FOR
SATURDAY.

PER THE UA MAPS FROM THIS MORNING...THERE WAS AN 80KT JET DIVING
SE INTO MT. THE LEFT EXIT REGION OF THE JET...COMBINED WITH SOME
WEAK SHORTWAVE TROF ENERGY AND RESIDUAL MOISTURE...ALONG WITH THE
SFC CD FNT IS ENOUGH TO PRODUCE A LINE OF THUNDERSTORMS AROUND
ONL AND ISOLATED SHOWERS AND THUNDERSTORMS AHEAD OF THIS LINE. THE
LATEST SFC ANALYSIS HAD ONE BOUNDARY SOUTH OF NEBRASKA CITY...A
WINDSHIFT WEST OF FREMONT WITH THE COOLER AIR AT ONL AND ANOTHER
COLD FRONT MORE CLOSELY ASSOCIATED WITH THE SFC LOW IN MN TRAILING
BACKING TOWARD PIERE SD. MUCH DRIER SFC DEWPOINTS IN THE LOWER 50S
WERE NOTED AT ANW.  THE JET SHOULD SWING THROUGH QUICKLY THIS
AFTERNOON...HOWEVER THERE DID APPEAR TO BE SOME LINGERING UPR LVL
DIV THIS EVENING. THE DEEPER MOISTURE SHIFTS SOUTHEAST ACRS THE
CNTRL AND SE PARTS OF THE CWA BY 00Z AND OUT OF THE CWA BTWN 03Z-
06Z. WILL CONTINUE WITH THUNDERSTORMS...EARLY THIS EVENING...AND
THEN DECREASE THE TSRA FROM N TO SOUTH BY 06Z. THERE IS A SEVERE
WEATHER THREAT WITH SOME OF THE STORMS. ALTHOUGH THE ORGANIZED
SEVERE STORMS SHOULD BE FARTHER SOUTH WHERE TEMPS ARE WARMING INTO
THE UPR 80S WITH DEWPOINTS AROUND 70...SOME OF THE STORMS IN OUR
CWA COULD PRODUCE LARGE HAIL AND DAMAGING WINDS. MLCAPES ARE BTWN
1000 AND 2000 AND HAVE LESS OF A CAP OVR THE SW QUARTER OF THE
CWA. 0-6KM SHEAR OF 40 TO 50KT IS MORE THAN ENOUGH DEEP LAYER
SHEAR FOR SUPERCELLS. THERE ALSO SEEMS TO BE SOME H85
MOISTURE POOLING OVR THE SW CWA. DUE TO THE HIGH PW AHEAD OF THE FNT
HEAVY RAIN WILL ALSO BE POSSIBLE.THE CLOSED LOW IS STILL MOVING
THRU THE UPR MIDWEST OVERNIGHT AND INTO SATURDAY...HOWEVER...PRECIP
SHOULD HOLD TO THE N AND E OF THE FCST AREA. THIS MAY NEED TO BE
WATCHED FOR SATURDAY...AS DO EXPECT SOME CLDS TO WORK THEIR WAY INTO
THE ERN PARTS OF THE CWA SATURDAY.  THINK THERE WILL BE GOOD
MOMENTUM TRANSFER SATURDAY...SO HAVE WINDS IN THE BREEZY/WINDY
CATEGORY.

SUNDAY WE REMAIN UNDER THE INFLUENCE OF CYCLONIC FLOW AND COOLER
TEMPERATURES WITH HIGH PRES BUILDING IN. SFC WINDS BECOME LIGHT
AND VARIABLE AND CONTINUE THAT WAY THROUGH MONDAY. HIGHS SATURDAY
AND SUNDAY IN THE UPR 70S TO LOWER 80S...THEN CLOSER TO NORMAL
MONDAY WITH HIGHS IN THE LOWER TO MID 80S.

FOR THE EXTENDED...STARTING MONDAY NIGHT. THE MID
TROPOSPHERIC TROF IS OVR THE EASTERN THIRD OF THE U.S. WITH A MID
LEVEL RIDGE OVR THE WESTERN U.S. IN BETWEEN...WE ARE JUST STARTING
TO GET BACK INTO RETURN S FLOW. THE DEEPER MOISTURE COMBINED WITH
A SHORTWAVE TROF IN NORTHWEST FLOW ALOFT AND HEATING DURING THE
DAY IS ENOUGH TO INCLUDED A LOW POP FOR TSRA DUE TO COVERAGE. WITH
THE SHORTWAVE STILL MOVING THRU OVERNIGHT NIGHT...LEFT SLIGHT
CHANCES IN.

WEDNESDAY...A STRONG TROF OVR CANADA EXTENDS INTO THE NRN PLAINS
AND BRINGS A CDFNT INTO THE CWA. THE STRONGER DYNAMICS APPEAR TO
THE EAST OF THE FCST AREA...HOWEVER...THERE SHOULD BE ENOUGH
FORCING AND MOISTURE COMBINED WITH DAYTIME HEATING TO LEAVE IN SCT
TSRA WED AND WED NIGHT. THE GFS IS SLOWER WITH THE FRONTAL PASSAGE
THUS HOLDING ON TO THE TSRA INTO THUR AND THUR NIGHT. FOR NOW HAVE
MOSTLY DRY THU AND FRI...BUT DID LEAVE IN A LOW POP LNK SOUTHWEST
DEPENDING ON HOW FAR SOUTH INTO KS THE BOUNDARY IS PUSHED. HIGHS
MOSTLY 85 TO 90 WITH LOWS MOSTLY IN THE 60S.

&&

.AVIATION...
FOR TAF SITES KOMA/KLNK/KOFK...THROUGH 28/18Z.

SFC CDFNT WILL BE MOVG SEWD ACRS THE FCST SITES THIS AFTN AND EVE.
-TSRA PSBL FM 20Z TO 05Z AT ALL TAF SITES.  CIGS SHUD BE ARND
BKN-OVC040 IN THUNDERSTORM ACTVTY THAT MOVS ACRS. CDFNT MOVS ACRS
TNGT AND AFT 06Z SKIES BCM PRIMARILY CLR ACRS THE RGN. SKIES ON SAT
MRNG ARE XPCD TO BE SCT250 WITH NW WNDS OF 15 TO 20 KTS IN THE
MRNG. AFT 18Z...GUSTS COULD BE BTWN 20-30KTS

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

ZAPOTOCNY/SMITH
Hazardous weather outlook, Jun 27, 11:06 AM CST, 4 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1206 PM CDT FRI JUN 27 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-280715-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1206 PM CDT FRI JUN 27 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF AN ISOLATED SEVERE THUNDERSTORMS LATE THIS
AFTERNOON AND EVENING ACROSS SOUTHEAST NEBRASKA AND SOUTHWEST
IOWA. THE AREA WOULD BE GENERALLY SOUTH OF A HARLAN TO OMAHA TO
SEWARD LINE. THE PRIMARY HAZARDS WILL BE LARGE HAIL AND DAMAGING
WINDS. A COLD FRONT WILL BE DROPPING SOUTHEASTWARD ACROSS THE AREA
TODAY AND TONIGHT. THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF THIS FRONT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS FOR MUCH OF THE REGION TUESDAY
AFTERNOON...AND CONTINUING THROUGH WEDNESDAY NIGHT. LATER HAZARDOUS
WEATHER OUTLOOKS WILL BETTER DEFINE THE THREAT OF ANY SEVERE
WEATHER WITH THESE THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

THERE IS A SLIGHT CHANCE THAT STORM SPOTTERS MAY NEED TO BE
ACTIVATED LATER TODAY ACROSS PARTS OF SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA.

SMITH

The radar

The Omaha radar (KOAX), 39 km away, was scanning. The volume nearest the first event began at 21:07 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind, 5 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Dodge

When
June 27, 3:07 PM CST
Where
Dodge County, 1.38 mi N of North Bend to 0.89 mi SSE of North Bend
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.490, -96.780

Wind gusts were estimated at 60 to 70 mph from just north of North Bend into town. This is the beginning of where the bow echo that slammed across the Omaha/Council Bluffs area started causing damage. In North Bend a few trees were uprooted and many tree limbs were downed. A few center pivots were flipped northeast of town.

Hail, Dodge

When
June 27, 3:23 PM CST
Where
Dodge County, 2.18 mi WSW of Fremont Arpt
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
41.440, -96.570

Hail estimated up to golfball-size fell between Ames and Fremont.

Thunderstorm Wind, Saunders

When
June 27, 3:24 PM CST to 3:34 PM CST
Where
Saunders County, 3.63 mi SE of Morse Bluff to 4.46 mi NNW of Leshara
Measured
100 kt (115 mph) estimated gust
Injuries
1 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
41.393, -96.730

Thunderstorm wind gusts were estimated by a NWS storm survey to have reached at least 70 mph, with embedded areas of 100 to 115 mph damage, in a 5 to 7 mile wide swath from west of Cedar Bluffs east and southeast to Highway 77 south of Fremont then through the Woodcliff area. The winds were accompanied by hail up to golf-ball size. The combination of wind and hail damaged crops west of Cedar Bluffs with trees and crops severely damaged from Cedar Bluffs to Woodcliff. A boyscout camp hosting about 1,000 people north of Cedar Bluffs was hit, seriously injuring one parent when a tree fell on him. Center pivots were also flipped from west of Cedar Bluffs east to the county line and some farm outbuilding damage was noted. A semi was flipped on Highway 77 a few miles south of Fremont. In the Woodcliff area the winds appeared to have been the strongest with several boats and boat lifts flipped and many homes sustained damage due to fallen trees. In addition to the tree and subsequent home damage by fallen trees, the wind whipped hail caused additional damage to siding, roofs and vehicles. Around 160 of the 440 homes in the Woodcliff area sustained damage. It was estimated that around 35,000 acres of crops were destroyed in Saunders county, with the plants virtually shredded to the ground in some areas.

Hail, Dodge

When
June 27, 3:25 PM CST
Where
Dodge County, 0.86 mi SE of Fremont
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
41.440, -96.490

Hail, Saunders

When
June 27, 3:25 PM CST
Where
Saunders County, 3.63 mi E of Cedar Bluffs
Measured
1.75 in hail
Reported by
NWS Employee
Coordinates
41.400, -96.550

Hail up to golfball-size was driven by 70 mph winds causing house and garden damage in the area.

Thunderstorm Wind, Dodge

When
June 27, 3:26 PM CST
Where
Dodge County, 0.86 mi SE of Fremont
Measured
56 kt (64 mph) measured gust
Reported by
AWOS
Coordinates
41.440, -96.490

Thunderstorm wind gusts were measured at 64 mph by the Awos at the Fremont airport. The airport was on the northwest edge of the 5 to 7 mile wide damage swath that caused more substantial damage in Saunders and Douglas counties. However, the winds caused significant tree damage in Fremont.

Thunderstorm Wind, Douglas

When
June 27, 3:34 PM CST to 4:05 PM CST
Where
Douglas County, 0.2 mi SSE of Mercer to 1.65 mi NNE of South Omaha
Measured
100 kt (115 mph) estimated gust
Property damage
$53 million
Reported by
NWS Storm Survey
Coordinates
41.378, -96.428

This is a continuation of the damage path from the bow echo that started in Dodge and Saunders county to the west. The damage path in Douglas county was about 5 to 7 miles wide and a NWS storm survey estimated winds of at least 70 mph and in some cases up to 100 to 115 mph. Wind equipment at the NWS office just outside of Valley measured 77 mph winds at 434 pm CDT just before the equipment failed. Meteorologists there estimated winds exceeded 80 mph at the office. The Awos at the Millard airport, just south of the severe damage swath, measured a wind gust of 59 mph at 450 pm.

The damage path crossed into the county from the Woodcliff area south of Fremont and spread toward and then just north of the Elkhorn area. In the Valley area trees were damaged or uprooted, a fireworks tent and its contents were destroyed, farm outbuildings were heavily damaged and center pivots were flipped. A house also lost its roof and crops were flattened or shredded to the ground. In western Douglas county several barns were destroyed or severely damage, including a few that caused severe injuries to livestock that necessitated euthanization. The damage swath then continued across west Omaha where 2 houses near 180th and Maple Streets sustained serious damage due to garage failures. Tree and power pole damage continued toward the 132nd and Maple Street intersection where more substantial damage was noted, including a damaged canopy at a gas station and a swath of broken light and power poles. That intersection was to remain closed then for the next 2 or 3 days while the poles were repaired or replaced and power restored. The damage path then continued through the Dundee area where more substantial tree damage was noted due to the concentration of larger and older trees. Finally the damage continued into downtown Omaha with damage noted to the outside of the Qwest Sports/Convention Center. Across the entire path, tree, home and other outside building or fence damage was observed or reported.

In all over 125,000 OPPD customers lost power, in some cases for a week or so. OPPD officials stated that it was one of the worst storms in its history, rivaling an early wet snowstorm in late October of 1997. Damage claims in the Omaha area alone was estimated to have reached $40 million from residents and between $2.6 million and $3.7 million from city property. OPPD was estimated to have sustained $10 million in damage, mostly in Douglas county.

Thunderstorm Wind, Douglas

When
June 27, 3:40 PM CST
Where
Douglas County, 0.86 mi NE of Waterloo
Measured
70 kt (81 mph) estimated gust
Reported by
Public
Coordinates
41.290, -96.290

A fireworks tent was blown over by thunderstorm wind gusts around 70 mph.

Hail, Douglas

When
June 27, 3:45 PM CST
Where
Douglas County, 2.59 mi SW of Bennington
Measured
0.75 in hail
Reported by
COOP Observer
Coordinates
41.340, -96.200

Hail, Douglas

When
June 27, 3:52 PM CST to 4:02 PM CST
Where
Douglas County, 0.25 mi ESE of Mercer to 1.11 mi ENE of South Omaha
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
41.379, -96.425

Hail up to 1 inch in diameter fell in a 5 to 7 mile wide swath from far northwest Douglas county through the central and northern sections of the city. The hail was driven by winds in excess of 70 mph causing home and vehicle damage and virtually cutting crops and gardens down to the ground along the path of the most severe damage.

Flash Flood, Douglas

When
June 27, 4:10 PM CST to 5:10 PM CST
Where
Douglas County, 1.4 mi ENE of Gibson to 1.7 mi S of North Omaha
Cause
Heavy Rain
Reported by
Amateur Radio
Coordinates
41.256, -95.944

Rainfall of an inch or so in about 15 minutes caused some flash flooding of streets and other low areas across parts of Omaha. The flooding was brief and aided by both the intensity of the rainfall plus the fact that large amounts of smaller hail and debris from the strong wind helped clog storm drains. The flooding was most pronounced in midtown Omaha where several cars were flooded near Saddle Creek and Dodge Streets and also near the Creighton campus.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2008Every state in 2008This day in weather historyWarnings in Nebraska, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 100371, 100352, 100360, 100353, 100354, 100374, 100361, 100363, 100355, 100356, 100351.